Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Diffeomorphisms of the torus with wandering domains


Author: Patrick D. McSwiggen
Journal: Proc. Amer. Math. Soc. 117 (1993), 1175-1186
MSC: Primary 58F15; Secondary 58F13
DOI: https://doi.org/10.1090/S0002-9939-1993-1154247-6
MathSciNet review: 1154247
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Examples of $ {C^{3 - \varepsilon }}$ diffeomorphisms of the $ 2$-torus are constructed, each of which is semiconjugate to an ergodic translation but has a wandering domain with dense orbit. This is a generalization of a classical example on the circle due to Denjoy.


References [Enhancements On Off] (What's this?)

  • [1] V. Akis, A Denjoy diffeomorphism of the torus, preprint.
  • [2] P. Bohl, Über die hinsichtlich der unabhängigen und abhängigen variabeln periodische defferentialgleichung erster ordnung, Acta Math. 40 (1916), 321-336. MR 1555141
  • [3] A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pure Appl. 11 (1932), 333-375.
  • [4] J. Harrison, Unsmoothable diffeomorphisms, Ann. of Math. (2) 102 (1975), 83-94. MR 0388458 (52:9294)
  • [5] -, Unsmoothable diffeomorphisms on higher dimensional manifolds, Proc. Amer. Math. Soc. 73 (1979), 249-255. MR 516473 (80g:57045)
  • [6] -, Denjoy fractals, Topology 28 (1989), 69-80. MR 991099 (90c:58148)
  • [7] -, Embedded continued fractals and their Hausdorff dimension, Constr. Approx. 5 (1989), 99-115. MR 982727 (90e:58083)
  • [8] M. Herman, Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations, Inst. Hautes Études Sci. Publ. Math. 49 (1979), 1-233.
  • [9] M. Hirsch, C. Pugh, and M. Shub, Invariant manifolds, Lecture Notes in Math., vol. 583, Springer-Verlag, New York, 1977. MR 0501173 (58:18595)
  • [10] P. McSwiggen, Diffeomorphisms of the $ k$-torus with wandering domains, preprint.
  • [11] A. Norton and J. Velling, Denjoy-like theorems for diffeomorphisms of the $ 2$-torus, preprint.
  • [12] P. Walters, Anosov diffeomorphisms are topologically stable, Topology 9 (1970), 71-78. MR 0254862 (40:8069)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F15, 58F13

Retrieve articles in all journals with MSC: 58F15, 58F13


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1154247-6
Keywords: Toral diffeomorphism, Denjoy counterexamples, wandering domain
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society